Heavy Snow, Madison
- When
- December 11, 4:30 PM MST to December 12, 4:30 PM MST
- Where
- Madison forecast zone
- Reported by
- COOP Observer
Co-op observer reported heavy snowfall of 12.3 inches in 24 hours; 2 miles WNW of Big Sky, MT.
A low pressure system moving over Southwest Montana brought heavy snow to the mountains.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A low pressure system moving over Southwest Montana brought heavy snow to the mountains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 11, 2:11 PM MST, 2 hours 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 211 PM MST Tue Dec 11 2012 .DISCUSSION... TONIGHT THROUGH THURSDAY...An upper level high pressure ridge over the zones will move east tonight. The trof over the eastern Pacific will move over the west coast, heights aloft over the zones will begin to fall, and the tight surface gradient across the lee of the Rockies will weaken this evening. The low pressure trof will move over the Pacific Northwest Wednesday morning, develop a positive tilt, and move over the Idaho Panhandle by afternoon. Flow through the trof will be quite weak and dynamics will be weak as well. An associated cold front will cross the hiline Wednesday morning. The low level winds with this front will be rather light and upslope will have trouble developing saturated conditions...and widespread precipitation will be light. Northwest flow aloft will develop early Thursday and high pressure will build through the day. However, a short wave will move through the northwest flow aloft and develop another surface trof along the lee of the Rockies. Brisk winds will remain mainly along the Rockies and adjacent plains. Zelzer THURSDAY NIGHT THROUGH TUESDAY...Medium range models continue to show differences to start out the period. The pattern is one of a Great Basin Low and involves split flow with the northern branch affecting Montana and the stronger southern branch located over Southern California. A generally westerly flow aloft will limit precipitation to the western mountains and to the higher terrain and mountains of Southwest Montana through Saturday. By Sunday, a weak upper trof will move across the area but a lack of moisture and weak forcing will result in only isolated snow over the plains. An upper ridge will build over the Pacific Northwest Monday and the resulting northwest flow aloft will keep a slight threat for light snow over the western portions of the county warning area. Surface low pressure over eastern Montana will allow for a tightening gradient and breezy conditions Monday night. Tuesday will see the upper ridge break down as an upper trof approaches from the west and scattered light snow will spread east from the Rocky Mountains. Temperatures will remain near seasonal averages through the period. && .AVIATION... UPDATED 1730Z. Weak ridge is over the region with downslope pressure gradients causing moderate to strong winds across portions of north central Montana today. Moist flow aloft is bringing numerous snow showers over the higher terrain of the Rocky Mountain Front with mountain obscurations likely through the period. Shortwave trough approaches the state overnight with a Canadian cold front expected to push into northern portions of central Montana around 12Z Wednesday. Scattered to numerous snow showers will accompany this disturbance with IFR/MVFR conditions in and around showers. mpj && .PRELIMINARY POINT TEMPS/POPS... GTF 29 35 22 36 / 10 30 30 10 CTB 21 27 12 33 / 20 40 40 10 HLN 27 36 19 34 / 20 40 40 10 BZN 24 37 18 33 / 10 50 50 10 WEY 22 28 16 27 / 40 70 60 40 DLN 25 36 18 33 / 10 40 40 10 HVR 22 29 13 27 / 20 30 50 10 LWT 26 36 18 35 / 10 40 30 10 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING until 9 PM MST this evening Northern Rocky Mountain Front...Southern Rocky Mountain Front. && weather.gov/greatfalls
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 321 PM MST TUE DEC 11 2012 MTZ009-048-050-122230- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- JUDITH BASIN- 321 PM MST TUE DEC 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA AND NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HIGH WIND WARNING IS IN EFFECT UNTIL 9 PM MST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY APPRECIATED. MTZ008-010>015-044>047-049-051>055-122230- BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-FERGUS-JEFFERSON-BROADWATER- MEAGHER-GALLATIN- 321 PM MST TUE DEC 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
100 PM MST TUE DEC 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 AM NON-TSTM WND GST 13 W BYNUM 47.98N 112.59W
12/11/2012 M58 MPH TETON MT MESONET
DELLWO MCSCN SITE
0537 AM NON-TSTM WND GST 17 W PENDROY 48.06N 112.67W
12/11/2012 M58 MPH TETON MT MESONET
58 MPH WIND GUST AT THE THEODORE ROOSEVELT MEMORIAL
RANCH.
0612 AM NON-TSTM WND GST 24 WSW CHOTEAU 47.68N 112.66W
12/11/2012 M59 MPH TETON MT MESONET
59 MPH WIND GUST.
0700 AM NON-TSTM WND GST HEART BUTTE 48.29N 112.84W
12/11/2012 M53 MPH PONDERA MT MESONET
53 MPH WIND GUST AT THE HEART BUTTE RAWS LOCATION.
0800 AM NON-TSTM WND GST 13 WSW SAINT MARY 48.69N 113.71W
12/11/2012 M88 MPH GLACIER MT MESONET
88 MPH WIND GUST AT THE LOGAN PASS VISITOR CENTER.
0900 AM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.37N 113.10W
12/11/2012 M72 MPH GLACIER MT MESONET
72 MPH WIND GUST AT THE DEEP CREEK RAWS LOCATION. TIME
OF EVENT IS ESTIMATED.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
112 PM MST TUE DEC 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0808 AM NON-TSTM WND GST 15 WNW WOLF CREEK 47.09N 112.37W
12/11/2012 M48 MPH LEWIS AND CLARK MT DEPT OF HIGHWAYS
48 MPH WIND GUST AT ROGERS PASS.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
204 PM MST TUE DEC 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM NON-TSTM WND GST 1 E EAST GLACIER PARK 48.45N 113.19W
12/11/2012 M58 MPH GLACIER MT DEPT OF HIGHWAYS
58 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF EAST
GLACIER PARK.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
251 PM MST TUE DEC 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM NON-TSTM WND GST 2 SSE GEYSER 47.25N 110.48W
12/11/2012 M57 MPH JUDITH BASIN MT DEPT OF HIGHWAYS
57 MPH WIND GUST AT THE DOT SENSOR NEAR GEYSER.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
315 PM MST TUE DEC 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM NON-TSTM WND GST 2 SSE GEYSER 47.25N 110.48W
12/11/2012 M61 MPH JUDITH BASIN MT DEPT OF HIGHWAYS
61 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF GEYSER.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
317 PM MST TUE DEC 11 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM NON-TSTM WND GST 7 SE HILGER 47.18N 109.25W
12/11/2012 M54 MPH FERGUS MT MESONET
54 MPH WIND GUST AT THE JUDITH PEAK RAWS LOCATION.
&&
BRUSDA2 heavy snow. Local standard time, as filed.
Co-op observer reported heavy snowfall of 12.3 inches in 24 hours; 2 miles WNW of Big Sky, MT.
Albro Lake SNOTEL reported heavy snowfall of 11 inches in 12 hours; elevation 8300 feet.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2012Every state in 2012This day in weather historyWarnings in Montana, December 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 426317, 426316.